A Answers (1)
Most risks associated with Protonix only occur after long-term use of the drug. Long term Protonix use may make it more difficult for your body to absorb vitamin B-12, causing a deficiency. Symptoms of this deficiency take time to develop and include pale skin, being short of breath, a rapid heart rate, weakness and tiredness.
Recent studies have shown that long-term use of proton pump inhibitors (the class of drugs to which Protonix belongs) increases the likelihood of hip, spine and wrist fractures, particularly in people 50 years of age and older. Studies in animals have also revealed a risk for stomach cancer after long-term use of Protonix. The same result has not been studied in humans. As these risks tend to occur only after prolonged use, you may want to discuss short-term therapy or smaller doses of this drug with your doctor.
This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.